MAUDE Adverse Event Report: SYNTHES TUTTLINGEN MESH CUTTING SCISSORS LONG NOSE; MISC ORTHO SURGICAL INSTR

SYNTHES TUTTLINGEN MESH CUTTING SCISSORS LONG NOSE; MISC ORTHO SURGICAL INSTR
Catalog Number 03.503.037
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information is unknown.Device is an instrument and is not implanted/explanted.(b)(6).Manufacturing date: 20-dec-2013.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.A review of inspection records and certifications, confirm that the components and final product met inspection records.All (b)(4) parts of the lot were checked 100% for important features and for function at the final inspection on 18-dec-2013.No non-conformances were generated during production.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported as the mesh was cut during a facial reconstruction procedure on (b)(6) 2017, one of the two (2) instrument arms broke on four (4) mesh cutting scissors, rendering them unusable.It was confirmed that fragments were generated from the broken devices during the procedure.The fragments were easily removed without delay or any additional intervention required.The procedure was successfully completed.Concomitant devices reported: mesh (part number unknown, lot number unknown, quantity unknown).This is report 1 of 4 for (b)(4).
 
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report is from synthes (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed for the subject device (mesh cutting scissors long nose, part number 03.503.037, lot number t100974).The subject device was returned to the manufacturer with the complaint condition stating the mesh cutting scissors were reported to have broken during surgery.Only one device was available for return; therefore, an investigation will only be conducted on the returned device.The 03.503.037 lot number t100974 mesh cutting scissors were returned and reported to have broken during surgery.This complaint condition was likely caused by over three years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, dhr review, and drawing review were performed as part of this investigation.This complaint is confirmed.The 03.503.037 mesh cutting scissors are an instrument routinely used in the matrixneuro system.The device was returned and reported to have broken during surgery.This condition is confirmed; one of the handles of the scissors has broken off along the hinge screw leaving a rough fracture surface on both portions.The cutting edge is still attached at the hinge.It is likely that over three years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The device was manufactured in 12/2013 and is over three years old.The balance of the returned device is in otherwise fair condition with some markings and signs of wear.Drawing (b)(4) was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no ncrs germane to the complaint condition were generated during the production of this device.All measurements have been performed by calipers.A design clinical risk management (dcrm) review and/or occurrence rate calculation must be performed for all complaint parts which resulted in a classification of serious injury that were not generated from a literature article.Therefore, no dcrm calculation will be performed for this complaint.It is likely that over three years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MESH CUTTING SCISSORS LONG NOSE
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6309099
Report Number9680938-2017-10015
Device Sequence Number16401804
Product Code LXH
UDI-Device Identifier10887587011639
UDI-Public(01)10887587011639(10)T100974
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.503.037
Device Lot NumberT100974
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/17/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date02/07/2017
Supplement Report FDA Received Date03/01/2017
03/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN QUANTITY OF UNKNOWN MESH